Alert archive / Indiana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 192, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 9, 2011, 3:36 PM EDT for Elkhart County, LaGrange County, Indiana. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2011, 3:36 PM EDT (19:36 UTC)
- Expired
- Aug 9, 2011, 4:30 PM EDT
- In force
- 54 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Elkhart County, IN, LaGrange County, IN
The radar
The Northern Indiana radar (KIWX), 38 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 3:42 PM EDT | HAIL 0.25 | 2 Nw Middlebury, IN | GUSTY WINDS ALSO REPORTED |
| Aug 9, 4:00 PM EDT | HAIL 0.25 | Lagrange, IN | AT THE INTERSECTION OF US 20 AND SR 9 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 3:28 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
248 WUUS53 KIWX 091936 SVRIWX INC039-087-092030- /O.NEW.KIWX.SV.W.0192.110809T1936Z-110809T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 336 PM EDT TUE AUG 9 2011 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAGRANGE COUNTY IN NORTHEAST INDIANA... NORTHEASTERN ELKHART COUNTY IN NORTH CENTRAL INDIANA... * UNTIL 430 PM EDT * AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED NEAR MIDDLEBURY...OR 9 MILES NORTHEAST OF GOSHEN...AND MOVING EAST AT 30 MPH. * LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... LAGRANGE... OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE SHIPSHEWANA...EMMA...HOWE...ONTARIO...OLIVER LAKE...PLATO...WOODRUFF AND ADAMS LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH... PREPARE IMMEDIATELY FOR QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH...ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA. && LAT...LON 4171 8526 4154 8533 4165 8585 4175 8582 TIME...MOT...LOC 1936Z 280DEG 25KT 4169 8574 WIND...HAIL 60MPH 1.00IN $$
3 follow-up statements
629 WWUS53 KIWX 091953 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 353 PM EDT TUE AUG 9 2011 INC039-092002- /O.CAN.KIWX.SV.W.0192.000000T0000Z-110809T2030Z/ ELKHART IN- 353 PM EDT TUE AUG 9 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELKHART COUNTY IS CANCELLED... AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA. && LAT...LON 4162 8565 4173 8566 4171 8526 4154 8533 TIME...MOT...LOC 1952Z 280DEG 25KT 4167 8559 $$ INC087-092030- /O.CON.KIWX.SV.W.0192.000000T0000Z-110809T2030Z/ LAGRANGE IN- 353 PM EDT TUE AUG 9 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR LAGRANGE COUNTY... AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED 11 MILES WEST OF LAGRANGE...AND MOVING EAST AT 30 MPH. LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... LAGRANGE... OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE EMMA... ONTARIO...OLIVER LAKE...PLATO...WOODRUFF AND ADAMS LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH... PREPARE IMMEDIATELY FOR QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH....ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA. && LAT...LON 4162 8565 4173 8566 4171 8526 4154 8533 TIME...MOT...LOC 1952Z 280DEG 25KT 4167 8559 WIND...HAIL 60MPH 1.00IN $$
599 WWUS53 KIWX 092012 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 412 PM EDT TUE AUG 9 2011 INC087-092030- /O.CON.KIWX.SV.W.0192.000000T0000Z-110809T2030Z/ LAGRANGE IN- 412 PM EDT TUE AUG 9 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR LAGRANGE COUNTY... AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED NEAR LAGRANGE...AND MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... PLATO...WOODRUFF AND ADAMS LAKE. ANOTHER THUNDERSTORM WAS RAPIDLY DEVELOPING ACROSS FAR WESTERN LAGRANGE COUNTY...ABOUT 4 MILES WEST OF SHIPSHEWANA. THIS THUNDERSTORM MAY BECOME SEVERE WITH A POTENTIAL OF DAMAGING WINDS IN EXCESS OF 60 MPH AND QUARTER SIZED HAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH... PREPARE IMMEDIATELY FOR QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH....ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA. && LAT...LON 4162 8565 4173 8566 4171 8526 4154 8533 TIME...MOT...LOC 2010Z 280DEG 25KT 4163 8535 WIND...HAIL 60MPH 1.00IN $$
470 WWUS53 KIWX 092031 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 431 PM EDT TUE AUG 9 2011 INC087-092040- /O.EXP.KIWX.SV.W.0192.000000T0000Z-110809T2030Z/ LAGRANGE IN- 431 PM EDT TUE AUG 9 2011 ...THE SEVERE THUNDERSTORM WARNING FOR LAGRANGE COUNTY HAS EXPIRED... AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. BRIEF TORRENTIAL RAINS...AND WIND GUSTS TO 40 TO 50 MPH WILL REMAIN POSSIBLE ACROSS WESTERN AND CENTRAL LAGRANGE COUNTY WITH THESE THUNDERSTORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA. && LAT...LON 4162 8565 4173 8566 4171 8526 4154 8533 TIME...MOT...LOC 2030Z 280DEG 25KT 4160 8517 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:28 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 9, 1:28 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 128 PM EDT TUE AUG 9 2011 .AVIATION/... CDFNT MOVG ACROSS SRN LAKE MICHIGAN EARLY THIS AFTN WILL MOVE ACROSS NRN INDIANA BY 00Z. SCT TSTMS EXPECTED TO DVLP ALONG THE FRONT AND BECOME MORE WIDESPREAD AS THEY MOVE SE ACROSS NRN INDIANA. STILL A DECENT POTENTIAL THAT STORMS WILL DVLP EAST OF SBN SO JUST MENTIONED CB IN THEIR TAF THIS AFTN BUT ADDED TSRA WITH GUSTY WINDS AT FWA. CAA STRATO CU DECK EXPECTED TO SPREAD INTO THE AREA THIS EVE AND LINGER INTO WED MORNING. GUSTY WINDS THIS AFTN SHOULD DIE DOWN THIS EVE... THEN INCREASE A BIT AGAIN WITH RENEWED DIURNAL MIXING WED MORNING. .UPDATE... STEEP LAPSE RATES AND RATHER STRONG WIND FLOW ALOFT SHOULD PROMOTE STRONG DOWNDRAFTS WITH STORMS THIS AFTN. COOLING ALOFT AND RELATIVELY DRY AIR WILL ALSO SUPPORT A HAIL THREAT. UPDATED GRIDS/ZONES FOR AREAL COVERAGE OF STORMS THIS AFTN WITH AN INCREASE TO POPS AND ADDED MENTION OF SEVERE E-SE. && PREV DISCUSSION... /ISSUED 404 AM EDT TUE AUG 9 2011/ SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT POTENT/COMPACT SHORTWAVE THAT DELIVERED HEAVY RAINS ACROSS THE SRN HALF OF THE FA OVERNIGHT IS IN THE PROCESS OF EXITING THE FA WITH AREAS OF STRATUS/FOG EXPECTED IN ITS WAKE EARLY THIS MORNING. CONTINUED WITH CHC POPS FOR CONVECTION THIS AFTN AND EARLY EVE AS A LARGER SCALE SHORTWAVE TROUGH PROPAGATES EWD THROUGH SRN ONTARIO...DROPPING A CDFNT INTO THE AREA. WEAK CONVERGENCE ALONG BOUNDARY AND EXPECTED AFTN SBCAPE VALUES OF 1-2K J/KG WARRANT THE CHANCE POP. NOTHING MORE THAN 30/40 POPS THOUGH GIVEN LIMITING FACTORS INCLUDING A WESTERLY COMPONENT TO THE PRE-FRONTAL LOW LVL FLOW...EROSION OF DEEP MOISTURE BEHIND TONIGHT/S SHORTWAVE...AND STRONGER HEIGHT FALLS/FORCING BYPASSING TO THE NORTH. CAA PROCESS IS EXPECTED IN NORTHWESTERLY FLOW TONIGHT INTO WEDNESDAY IN RESPONSE TO EXPECTED HEIGHT FALLS/TROUGHING TOWARDS THE QUEBEC/ONTARIO BORDER. THIS WILL ALLOW MUCH DRIER AND COOLER AIR TO OVERSPREAD THE AREA DURING THIS TIME WITH HIGHS ON WEDNESDAY ONLY FORECAST TO TOP OUT IN THE 70S. DRY CONDITIONS ARE EXPECTED ACROSS MOST LOCATIONS GIVEN STABLE AIR AS POTENTIAL SUBTLE WEAK VORT MAXES IN WNW FLOW ALOFT OFFER NOTHING MORE THAN SOME MID/HIGH LVL CLOUDS. THE ADVECTION OF COOLER AIR (10C AT 850 HPA) OVER WARM LAKE WATERS (24C) MAY ACTUALLY SET THE STAGE FOR SOME LAKE EFFECT RAIN SHOWERS LATER TONIGHT INTO AT LEAST WEDNESDAY MORNING. THERE MAY ALSO BE A LITTLE ADDED MID LVL LIFT/MOISTURE FROM A SHORTWAVE NOW OVER MONTANA PER MORNING WATER VAPOR. GIVEN THIS AND EXPECTED LATENT/SENSIBLE HEAT FLUX OFF THE LAKE OPTED FOR LOW CHC POPS IN THE FAR NW 09-18Z WEDNESDAY. THERE ALSO APPEARS TO BE A MARGINAL THREAT FOR ISOLATED WATERSPOUTS IN OUR MARINE ZONES DURING THIS TIME. FCST SOUNDINGS SHOWS AN EL-LCL DEPTH BTW 23-25 KFT AND 850 HPA DELTA T/S NEAR 14C. DECIDED TO ADD A CHC FOR WATERSPOUTS GIVEN HOW THIS INFORMATION LINES UP ON THE NOMOGRAM AND PER COLLABORATION. A DRY/COOL/MOSTLY CLEAR WEDNESDAY NIGHT IS EXPECTED CWA-WIDE AS THE FLOW RELAXES IN RESPONSE TO A LOW LEVEL ANTICYCLONE BUILDING IN. LONG TERM... THURSDAY THROUGH MONDAY...THE MAIN CHALLENGES THIS PERIOD INCLUDE THE TIMING AND ASSOCIATED WEATHER OF A SHORT WAVE ARRIVING EARLY THIS WEEKEND. SATELLITE WATER VAPOR SHOW A CLEARLY DEFINED UPPER LEVEL SIGNATURE WELL UPSTREAM APPROACHING BRITISH COLUMBIA. THE GFS APPEARS TO HAVE INITIALIZED THIS SYSTEM REASONABLY WELL HAS BEEN VERY CONSISTENT WITH THE TIMING OF THIS SYSTEM THE PAST SEVERAL RUNS AND IS THE PREFERRED MODEL OF CHOICE FOR THIS PACKAGE. TELECONNECTIONS OF A LARGE UPPER LEVEL/500 MB NEGATIVE ANOMALY OFF THE WEST NORTHERN AMERICAN COAST SUPPORTS A DOWNSTREAM RIDGE OVER THE CENTRAL CONUS. CURRENT THINKING IS LOW LEVEL THETA E/MOISTURE WILL SURGE BACK NORTHEAST INTO THE AREA FRIDAY NIGHT AHEAD OF THIS SYSTEM. THE UPPER LEVEL SYSTEM WILL RIDE OVER THE TOP OF THE RIDGE AND SHOULD REACH THE FORECAST AREA LATE FRIDAY NIGHT. PLACED A LITTLE MORE DETAIL IN REGARD TO THE TIMING OF THE STORMS IN THE LIGHT OF THE LATEST MODEL DATA. SEVERE STORM POTENTIAL FRIDAY NIGHT INTO SATURDAY AT THIS POINT LOOKS POSSIBLE BUT ISOLATED GIVEN UPPER LEVEL SUPPORT BUT MARGINAL CAPE AND LIMITED BULK SHEAR. OTHERWISE... AS FOR TEMPERATURES...IT LOOKS LIKE SIGNIFICANT TROFFING WILL DEVELOP OVER THE EASTERN THIRD OF THE CONUS ALLOWING TEMPERATURES TO BE AT OR A LITTLE BELOW NORMAL EARLY NEXT WEEK. THE LATEST GFS OPERATION MEX NUMBERS APPEAR ON TRACK AND HAVE ATTEMPTED TO FOLLOW. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR LMZ043-046. && SHORT TERM...STEINWEDEL LONG TERM...SKIPPER AVIATION/UPDATE...JT
Hazardous weather outlook, Aug 9, 1:01 PM EDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 101 PM EDT TUE AUG 9 2011 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-101715- ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI- MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI- WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART... GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER... AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE... PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE... COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO... BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION... HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 101 PM EDT TUE AUG 9 2011 /1201 PM CDT TUE AUG 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHEAST ACROSS THE AREA THIS AFTERNOON INTO EARLY THIS EVENING. A FEW THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL...ESPECIALLY OVER NORTHWEST OHIO... AND NORTHERN INDIANA EAST OF A LINE FROM ANGOLA TO MONON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003-LMZ043-046-MIZ077-101715- LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI- MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN 101 PM EDT TUE AUG 9 2011 /1201 PM CDT TUE AUG 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA... SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF RIP CURRENTS TODAY AND A HIGH RISK OF RIP CURRENTS TONIGHT. A SMALL CRAFT ADVISORY IS ALSO IN EFFECT. THERE IS A SLIGHT CHANCE FOR WATERSPOUTS ON SOUTHEAST LAKE MICHIGAN LATE TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHEAST ACROSS THE AREA THIS AFTERNOON. A FEW THUNDERSTORMS MAY CONTAIN GUSTY WINDS...HAIL... AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A HIGH RISK OF RIP CURRENTS WEDNESDAY INTO WEDNESDAY NIGHT. IN ADDITION...A SMALL CRAFT ADVISORY IS IN EFFECT WEDNESDAY INTO WEDNESDAY NIGHT. THERE IS A SLIGHT CHANCE OF WATERSPOUTS ON SOUTHEAST LAKE MICHIGAN WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Aug 9, 2:47 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 247 PM EDT TUE AUG 9 2011 INZ006-007-MIZ079-080-091930- BRANCH MI-LAGRANGE IN-ST. JOSEPH MI-STEUBEN IN- 247 PM EDT TUE AUG 9 2011 ...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN STEUBEN AND NORTHERN LAGRANGE COUNTIES IN NORTHEAST INDIANA...AND SOUTHEASTERN ST. JOSEPH AND SOUTHWESTERN BRANCH COUNTIES IN SOUTHWEST MICHIGAN... AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF STURGIS...MOVING EAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... STURGIS AND HOWE... ONTARIO... FAWN RIVER... BRIGHTON... MONGO... ORLAND AND GILEAD... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4181 8512 4166 8513 4170 8559 4180 8559 TIME...MOT...LOC 1847Z 269DEG 20KT 4174 8549
Special weather statement, Aug 9, 3:03 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 303 PM EDT TUE AUG 9 2011 INZ004>006-091945- ELKHART IN-LAGRANGE IN-ST. JOSEPH IN- 303 PM EDT TUE AUG 9 2011 ...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN ST. JOSEPH AND NORTHERN ELKHART COUNTIES IN NORTH CENTRAL INDIANA...AND NORTHWESTERN LAGRANGE COUNTY IN NORTHEAST INDIANA... AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ELKHART...MOVING EAST AT 40 MPH. UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... BRISTOL... MIDDLEBURY... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4176 8560 4162 8561 4167 8610 4176 8610 TIME...MOT...LOC 1903Z 275DEG 38KT 4171 8596
Local storm report, Aug 9, 3:10 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
310 PM EDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL SIMONTON LAKE 41.75N 85.98W
08/09/2011 M0.75 INCH ELKHART IN TRAINED SPOTTER
ALSO GUSTY WINDS.
&&
EVENT NUMBER IWX1101271Local storm report, Aug 9, 3:12 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
312 PM EDT TUE AUG 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 1 N ELKHART 41.70N 85.98W
08/09/2011 M0.70 INCH ELKHART IN TRAINED SPOTTER
MOSTLY PEA SIZED HAIL WITH A FEW DIME SIZED STONES.
ALSO GUSTY WINDS
&&
EVENT NUMBER IWX1101272
BENTLEYSpecial weather statement, Aug 9, 3:17 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 317 PM EDT TUE AUG 9 2011 INZ006-007-MIZ081-OHZ001-092000- HILLSDALE MI-LAGRANGE IN-STEUBEN IN-WILLIAMS OH- 317 PM EDT TUE AUG 9 2011 ...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN WILLIAMS... SOUTHWESTERN HILLSDALE...STEUBEN AND NORTHEASTERN LAGRANGE COUNTIES... AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES WEST OF ANGOLA...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... ANGOLA... FREMONT... NEVADA MILLS... CROOKED LAKE...LAKE JAMES AND SILVER LAKE... BERLIEN... METZ...YORK AND ALVARADO... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4176 8473 4155 8472 4164 8528 4175 8526 TIME...MOT...LOC 1917Z 277DEG 28KT 4168 8517
Special weather statement, Aug 9, 3:22 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
322 PM EDT TUE AUG 9 2011
MIZ081-092000-
HILLSDALE MI-
322 PM EDT TUE AUG 9 2011
...STRONG THUNDERSTORMS MOVING TOWARD CENTRAL HILLSDALE COUNTY...
AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL HILLSDALE COUNTY...OR 6 MILES
SOUTHEAST OF HILLSDALE...MOVING EAST AT 35 MPH.
UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
PITTSFORD...
PRATTVILLE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4190 8437 4190 8435 4178 8436 4177 8462
4192 8467 4196 8437
TIME...MOT...LOC 1923Z 263DEG 31KT 4185 8455The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:45 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Grant, Miami, Wabash | 60 min |
| Aug 8, 10:31 PM EDT | Special Weather Statement | IWX | White | 44 min |
| Aug 9, 4:28 AM EDT | Small Craft Advisory | IWX | 46 hr | |
| Aug 9, 4:44 AM EDT | Rip Current Statement | IWX | 45 hr | |
| Aug 9, 2:47 PM EDT | Special Weather Statement | IWX | LaGrange | 43 min |
| Aug 9, 3:03 PM EDT | Special Weather Statement | IWX | Elkhart | 42 min |
| Aug 9, 3:17 PM EDT | Special Weather Statement | IWX | Steuben | 43 min |
| Aug 9, 3:40 PM EDT | Special Weather Statement | IWX | Saint Joseph | 35 min |
| Aug 9, 4:05 PM EDT | Special Weather Statement | IWX | Elkhart | 40 min |
| Aug 9, 4:29 PM EDT | Special Weather Statement | IWX | Elkhart, Noble | 46 min |
| Aug 9, 4:38 PM EDT | Special Weather Statement | IWX | Steuben | 37 min |
| Aug 9, 4:58 PM EDT | Special Weather Statement | IWX | DeKalb, Noble | 47 min |
| Aug 9, 5:08 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Noble | 52 min |
| Aug 9, 5:32 PM EDT | Special Weather Statement | IWX | Huntington | 43 min |
| Aug 9, 5:50 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, Wells | 55 min |
| Aug 9, 6:48 PM EDT | Special Weather Statement | IWX | Adams, Wells | 27 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.